Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 79, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 21, 2000, 7:21 PM MDT for Sedgwick County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 21, 2000, 7:21 PM MDT (01:21 UTC)
- Expired
- Jul 21, 2000, 8:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 180 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 2:15 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 3104 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
861 WUUS55 KBOU 220122 SVRDEN COC115-220200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 721 PM MDT FRI JUL 21 2000 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SEDGWICK COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF JULESBURG * UNTIL 800 PM MDT * AT 721 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER OVID...OR ABOUT 6 MILES SOUTHWEST OF JULESBURG...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...OVID AND JULESBURG. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR NORTHEAST COLORADO. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4099 10251 4077 10249 4077 10213 4099 10214 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:58 PM MDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 21, 3:58 PM MDT, 3 hours 23 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
150 PM MDT FRI JUL 21 2000
...2ND AMENDMENT TO ADD ZONES 46 AND 47 TO TORNADO WATCH...
IN FOR ANOTHER ROUGH RIDE ACROSS NORTHEASTERN CO LATER THIS AFTN AND
ERLY THIS EVE. SPC HAS NERN CO UNDER MODERATE RISK THIS AFTN AND
EVE WITH SLIGHT RISK ALG THE FNT RANGE. SEE EITHER A TORNADO OR SVR
TSTORM WATCH COMING OUT ANY TIME NOW. CONVECTIVE INITIATION IN SERN
WY AS OF 19Z OCCURRING UNDER FRONT LEFT QUAD OF A 60-70KT SPEED
MAX. SEWRD TRACKING SPEED MAX CAN BE SEEN ON WATER VAPOR IMAGERY
OVR THE CO/WY BORDER NORTH OF STEAMBOAT. SYNOPTIC LIFT PROVIDED BY
SPEED MAX...STG SFC HEATING AND COOLING ALOFT AND SFC DEWPTS IN THE
UPR 50S/LOWER 60S WILL PROVIDE THE INGREDIENTS FOR ISOLD TO WDLY SCT
SVR TSTMS. SFC PLOTS AND LOW LVL WINDS OFF 88D SHOWING FORMATION OF
DEN CYCLONE WITH PREVALENCE OF SELY WINDS E OF A FNL-DEN-LIC LINE.
RUC AND ETA SBCAPES AS OF 19Z ALREADY IN THE 3000-3500 J/KG RANGE
OVR MORGAN...SWRN WASHINGTON AND NRN LINCOLN CTYS. A 2ND CAPE
MAXIMA ALSO SHOWING UP OVR LOGAN CTY. ETA AND NGM SHOWS 7H SHRTWV
AND MID-LVL SPEED MAX SWEEPING ACRS NERN PLNS OF CO BTWEEN 20Z-00Z
WITH INDICATIONS OF WHAT LOOKS LIKE A SQUALL LINE IN THE WIND...
BNDRY LYR VORTICITY...SFC-7H OMEGA..RH LAPSE RATE FIELDS. STORMS
EXPECTED TO COME OFF THE MEDICINE BOW MTNS IN SERN WY AND RACE SEWRD
ACRS NERN PLAINS AT 25-35KT. MID TO LATE AFTN TEMP PROFILE BECOMES
QUITE FAVORABLE FOR LARGE HAIL PRODUCTION WITH PASSAGE OF MID-LVL
THERMAL TROF. SHEAR PROFILE TODAY DOES NOT LOOK AS FAVORABLE AS
YESTERDAY...HWVR SHOULD HV ENOUGH TURNING WITH HEIGHT FOR ISOLD
TORNADOES/LANDSPOUTS ALG ADVANCING STORM FRONT. BUT MAIN SVR WX
LOOKS TO BE LARGE HAIL (2-3 INCH DIAMETER RNG) AND VERY STG STRAIGHT
LINE T-STORM WINDS (IN EXCESS OF 60 KTS). MDLS SHOW STORM FRONT
RACING SEWRD OUT OF THE CWA BY 03Z WITH VRY STG DOWNWARD FORCING...
STABLIZATION AND DRYING IN ITS WAKE. COULD ALSO SEE A ONE OR TWO
SVR STORMS FIRING ALG THE FRONT RANGE/CNTRL AND SRN URBAN CORRIDOR
BTWN 22Z-02Z WITH PASSAGE OF VIGOROUS OUTFLOW BOUNDARIES. OVRNGT...
DO NOT SEE A LOT OF LOW LVL MSTR HANGING AROUND FOR LOW CLOUD/FOG
FORMATION. SO CLR/MO CLR SKIES WILL BE THE RULE.
ON SATURDAY...FLOW ALOFT REMAINS NWLY WITH UPR RIDGE AMPLIFYING OVR
UT AND WRN CO. STILL SEE ENOUGH MSTR AND INSTABILITY AROUND FOR
WDLY/SCT TSTORMS IN THE MTNS AND ON THE PLAINS. AS DAY GOES
ON...MDLS SHOW LOW LVL MOISTURE DECREASING ACRS THE PLAINS WITH
DRIER NWLY FLOW ALOFT MIXING DOWN THRU THE AFTN. SKIES WILL
GENERALLY BY MO SUNNY/PARTLY CLDY ON SAT WITH MAX TEMPS SIMILAR TO
THOSE OBSERVED TODAY.
LOOKING AHEAD TO SUN THRU WED...SEE SLOW WARMUP SUN AND MON WITH
RISING HEIGHTS AS GREAT RIDGE SHIFTS EWRD. ENUF MID-LVL MSTR AROUND
FOR A FEW LATE DAY...MOSTLY HIGH BASED STORMS BOTH DAYS. BY
TUE...FLOW ALOFT BECOMES ZONAL AS PER MRF...UKMO AND ECMWF AS WRN
CONUS RIDGE FLATS AND RETREATS TO THE DESERT SW. MOISTURE LVLS
INCREASE WITH WHAT APS TO BE A WK FRONTAL PASSAGE ON TUE. SO
SLIGHTLY COOLER ON TUE WITH A CHANCE FOR AFTN/EVE SHWRS AND TSTORMS.
WILL ALSO MENTION CHC OF TSTMS AS WELL ON WED. BAKER
.DEN...TORNADO WATCH THIS EVE UNTIL 9 PM MDT FOR PORTIONS OF NERN CO
ZNS 42..44..48..49 AND 50.
TORNADO WATCH THIS EVE UNTIL 10 PM MDT FOR ERN ELBERT AND
LINCOLN CTYS ZNS 46 AND 47.In the hours before
Special weather statement, Jul 21, 1:40 PM MDT, 5 hours 41 minutes before
COZ030-032>050-212200- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 140 PM MDT FRI JUL 21 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...SURFACE HIGH PRESSURE OVER THE GREAT PLAINS ALONG WITH CONTINUED WEAK LOW LEVEL UPSLOPE FLOW WILL KEEP THE AIR MASS OVER NORTHEASTERN COLORADO VERY MOIST NEAR THE SURFACE AS DEWPOINTS INCREASE INTO THE LOWER 60S. STEEP LAPSE RATES AND AN UPPER LEVEL DISTURBANCE WILL CONTRIBUTE TO THE OVERALL INSTABILITY OF THE ATMOSPHERE. WITH HEATING...SCATTERED SHOWERS AND THUNDERSTORMS ARE FORMING OVER THE EASTERN FOOTHILLS AND THE HIGHER TERRAIN OF BOTH THE CHEYENNE RIDGE AND PALMER DIVIDE EARLY THIS AFTERNOON. THESE STORMS WILL SPREAD TO THE SOUTHEAST OVER THE PLAINS DURING THE MID AND LATE AFTERNOON AND EVENING. THE GREATEST INSTABILITY WILL GENERALLY BE EAST OF A CONVERGENCE LINE FROM EAST OF CHEYENNE WYOMING TO JUST EAST OF LIMON...WHERE AMPLE SHEAR WILL BE PRESENT TO PRODUCE A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. IN SPITE OF MODERATE STORM MOVEMENT...SOME OF THE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN OVER THE FOOTHILLS WHICH COULD POSE A FLASH FLOOD THREAT IN THE HI MEADOWS AND BOBCAT FIRE BURN AREAS. THE AIR MASS OVER THE MOUNTAINS AND MOUNTAIN VALLEYS WILL REMAIN RELATIVELY DRY AND STABLE WITH LITTLE CONVECTIVE DEVELOPMENT ANTICIPATED EXCEPT ALONG AND EAST OF THE FRONT RANGE. SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING OVER THE FRONT RANGE URBAN CORRIDOR AND THE NORTHEASTERN PLAINS. GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:01 PM MDT | Tornado Warning | BOU | Morgan, Weld | 44 min |
| Jul 21, 6:17 PM MDT | Tornado Warning | BOU | Washington | 43 min |
| Jul 21, 6:27 PM MDT | Tornado Warning | BOU | Morgan, Weld | 48 min |
| Jul 21, 6:50 PM MDT | Tornado Warning | BOU | Washington | 25 min |
| Jul 21, 7:04 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 41 min |
| Jul 21, 7:18 PM MDT | Tornado Warning | BOU | Washington | 27 min |
| Jul 21, 7:45 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 45 min |
| Jul 21, 7:51 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 39 min |
| Jul 21, 11:44 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 46 min |
| Jul 22, 12:19 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 41 min |
| Jul 22, 12:56 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 34 min |
| Jul 22, 1:08 AM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 37 min |
| Jul 22, 1:36 AM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 39 min |
| Jul 22, 2:12 AM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 33 min |
| Jul 22, 2:45 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| Jul 22, 5:49 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 41 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.